Australia. In the October issue of the Australian Adverse Drug Reactions Bulletin, the Australian Adverse Drug Reactions Advisory Committee (ADRAC) highlights adverse reactions associated with the antidepressant drug mirtazapine. ADRAC has received a total of 253 adverse drug reaction (ADR) reports associated with mirtazapine, including potentially serious reports of seizures (n = 16) and blood dyscrasias (15). Other mirtazapine-associated ADRs reported to ADRAC include oedema (n = 33), anxiety/agitation (24), myalgia/arthralgia (24), sedation (23) and skin reactions (20). In addition, a prescription event monitoring (PEM) study conducted in England involving over 13 000 patients found drowsiness/sedation and malaise/lassitude to be the most frequent mirtazapine-associated ADRs occurring in 5.8% and 2.8% of patients, respectively. However, although two cases of blood dyscrasias were identified in this study, there were no cases of seizures.
Australian Adverse Drug Reactions Bulletin Vol 22, No. 5, October 2003. Available from URL: http://www.health.gov.au/tga